Back to Ask the Diabetes Team Ask the Diabetes Team

From Rochester, Minnesota, USA:

I have been diabetic for 25 years (diagnosed when 12 years old) and developed Graves disease 6 years ago. This was treated with radioactive iodide in 1997. Currently, I am using an insulin pump (NovoLog), also taking Synthroid, Cozaar (Lozartan), Lisinopril, and Zocor. I received phototherapy for both eyes in 1996. HbA1c levels have been between 6-8 for the last 5 years. Despite the medication diet, I still have microalbuminuria; but creatinine levels are in the normal (high) range. Retinas have been stable since therapy. Recently, Synthroid had to be lowered from 0.112 to 0.88 mg because apparently remaining thyroid tissue is reacting again.

I have severe photophobia that started approximately 4 years ago and it is worsening. Light that for normal people is fine, bothers me with a penetrating sensation and I see everything white (just like after a camera flash, but continuously). This is worse in the morning. Evening light is rarely a problem. Also, summer is worse than winter. Lately, dizziness accompanies photophobia and I am even afraid to fall on the street. Once inside a building and rest, I feel much better. I have associated this to hypotension (blood pressure is lower in the mornings and also in summer by vasodilatation) secondary to Cozaar and Lisinopril. But I have heard that thyroid problems can also cause photophobia. No headache or other symptoms are present. In last month's visit to the retina specialist no abnormalities were detected, and the doctor ordered a carotid artery US, which was normal. This really interferes with my daily life and no one has been able to give me an explanation. I wonder if other long term diabetics have experienced similar conditions, or if this is completely independent from DM or the thyroid?


I would suggest that you see an ophthalmologist that specializes in oculoplastics and has experience with patients with Graves'. Photophobia is problematic with patients with Graves' and some relief may be received by the use of appropriate artificial tears and ointments and sunglasses. The easiest clinical sign that can be seen that would predict Photophobia is an irritation to the corneal surface as a result of corneal exposure from a proptotic eye. Patients also tend to have conjunctival injection which decreases the eyes tolerability to light. Your retinal situation and the possibility of developing cataracts may also create a decrease in light tolerability and "wash out" your vision making things appear white. You have multiple eye issues that may need a consultation with multiple subspecialties within the specialty of ophthalmology.


Original posting 27 Dec 2003
Posted to Complications and Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.